Saturday, October 22, 2011

Cymbalta Withdrawal is the B Word.


Wow. The things they do not tell you.

Take this, they say. It will improve your life! And maybe it does for a time before your body gets used to it and you end up with only the side effects and not the benefits. What then?

If you watch television at all, you've no doubt seen the commercials for Cymbalta, one of the wonder drugs of the 21st century. Their tag line: "Depression hurts." As does Fibromyalgia, one of the uses for Cymbalta. Quite honestly, I've dealt with depression over the years, so when I got clocked upside the head with Fibro it did cause some pretty depressed feelings. Chronic pain can drag you down no matter how Pollyanna you want to be.

Apparently, Cymbalta works with the central nervous system to reduce the pain of Fibromyalgia. My doctor and I decided to try it out. And soon I actually felt a difference, a lowered perception of pain at least. One thing about a person who hurts 24/7 is that they're willing to try most anything, (as I realized about myself during the "What doesn't kill you makes you stronger" Fentanyl era) with little thought to the aftermath. Common to most of the people I attended Pain Management class with, I would like something to just take the pain away! But we don't always go in with enough information to be clear on what the medication might take away along with the pain. Sometimes we lose more than we gain--like the ability to feel life or deeply enjoy things--and the withdrawals can be a b****!

Today, for example, I see that people from Georgia, Virginia, Texas, and Brussels Hoofdstedelijk Gewest (I couldn't tell you where that last one is, let alone pronounce it) have visited my post on "FENTANYL: the Withdrawal Experiment."  How many of the people who've started out innocently and trustingly enough on a plan to reduce their pain levels have found they are now in the pit as they try to pull back out of the pain medication fog? And I'm by no means saying we didn't NEED the help or even benefit from the medication, but boy howdy, we need help getting off!

Common withdrawal symptoms from Cymbalta that I've read on message boards online etc:
  • headaches
  • intestinal upsets, bloating
  • brain zaps (electrical feeling/sounding jolts that go through your brain and body)
  • dizziness
  • nausea/vomiting
  • "irritability"
And that's just to name the main few. I put irritability in quotes, because would you call Jack the Ripper "just a guy with poor social skills"?

What I personally experienced:
  • loss of words (it's taken me weeks to write this post)
  • PAIN and muscle fatigue
  • brain zaps
  • intestinal upsets
  • minor dizziness
  • DON'T LOOK AT ME WITH THAT TONE!!
  • Oh, really? You don't like what I made for dinner? WELL YOU CAN JUST BLEEPING BUY A NEW SLAVE!! *sob*
  • Um, "irritability."
I'm now 5 weeks off the Cymbalta. Still experiencing extra pain and muscle fatigue. Brain zaps are gone. I followed advice from Cymbalta withdrawal online boards (such as cymbaltawithdrawal.com and depressionforums) to take extra Omega 3s and drink lots of chamomile tea, and within 3 days the brain zaps were over. The extra dizziness is gone. The words are coming back and I can actually string a few together now to make a complete sentence. The intestinal upsets resolved within the first 2 weeks.

While it has improved, I'm still working on the irritability. Has my true self merely come forward and I am really an impatient, screaming lunatic? I really really hope not. As does my family.


Picture of me withdrawing from Cymbalta.
No, not standing above, the one at the bottom.


Skimmer's Recap: Cymbalta withdrawals are not for the weak. Or for our families.

6 comments:

Nancy ~Lessons Learned on the Farm said...

This post was very timely for me. I'm reducing my Cymbalta dosage and trying a different med and the transition has been tough. So hard to tell if it's withdrawal or the new medicine causing trouble or if I just need to hang in there and give this new chemistry experiment time to kick in. Ha!

julia said...

i'm STILL having a hard time...blecch! i guess if i were you i'd hang in there...but DANG, the stuff they don't tell ya, right? Thanks for stopping by. :-)

Nancy ~Lessons Learned on the Farm said...

I just read your latest post with the article about Cymbalta Discontinuation Syndrome. Good grief!

I've been in an extremely high pain phase for the past week or so and this makes wonder if part of it MIGHT be the withdrawal because we cut my dose in half.

I was kind of thinking about seeing if my dr could just wean me off it all together. Sounds like I better let him know ASAP because it might take a while.

Sorry to hear that you're still having a hard time. It's really hard when you just don't feel like you can get ANY relief. Hang in there though, your blog helps me to feel like I'm not alone. (((hugs)))

julia said...

Thanks, Nancy!
My anxiety has been pretty bad off and on over the past couple of weeks, so i'm thinking i just may not be able to be off it altogether. My trainer says i'm more stiff the past couple months too, weird, eh? i did definitely have a pain reaction to withdrawing, so i would think cutting your dose in half could certainly cause that, since that's a big change.

Tim Dehner said...

What you say about Cymbalta is so, so true...My journey started for the same reason as yours, FM...2 years later the long term side effects kicked in and the cure became worse than the illness.

I am currently weaning myself off. I was on 60mg. Reduced to 30mg, then to 15mg. Added Prozac for a week. I went 2 days without taking Cymbalta and 1 day without Prozac.

The withdraws was pretty bad, so I took 5mg of each and the results of that, thought I was going to die!!!

Put me in the bed. I couldn't function physically or mentally process thoughts. Heck, I would set out to do something and would forget what it was???

I started a high does of Omega 3, Chamomile Tea and other supplements to restore proper functions the drugs have disrupted.

As much as I detest Prozac for its own side effects...it does reduce the withdraw effects of Cymbalta.

If you want to follow proposed weaning process and the recommended dosage for those who want to give it a go - 20mg Prozac and 30mg Cymbalta on day one and take both for one week.

Stop the Cymbalta and take the Prozac one more week and stop the Prozac.

I couldn't do this. The fatigue from the Prozac was affecting my quality of life...though it did reduce the withdraw symptoms of Cymbalta.

After reading the side effects of going cold turkey, knew that was not for me...they are quite debilitating.

As bad as I felt I wasn't ready for worse. In the famous Sinatra lyrics...I did it my way. A dual step-down approach.

I look forward to the day the sweats, dizziness, and fatigue come to and end.

The one item that I will be thrilled to have gone...crickets that have a continuous concert in my ears!!!

There does not seem to be any documented facts from case studies performed on patients currently on and after stopping Cymbalta that have ringing in their ears.

I agree about the anxiety...Being continually stressed physically and emotionally is taking a toll.

My wife is taking my out bursts and being short tempered well. I'm not taking it as well.

That not how I want to behave and continue to pray that when we (My wife and I) reach the end of this journey there will be big field of bright flowers and sunlight!

I am right there with you and have you in my thoughts and prayers.

julia said...

Wow, Tim, talk about me being behind on EVERYthing! more than a month has now passed since you commented, and i'm finally responding. i hope that at least in all these days that have gone by, you are feeling better and less all-things-bad...

Sadly, (i think) i ended up back on the cymbalta! i couldn't take the anxiety any more, and the fibro pain needed help. but i tried it, i also "did it my way" and got off...only to go back on. :-P But we've gotta pick our battles, right? Even my personal trainer at the gym said my stiffness came back with a vengeance when i went off the cymbalta. weird, huh?

i'm so glad you have an understanding wife, and i hope you've come to at least a small garden patch of bright flowers by now. ;-)

thanks for stopping by!